Alert archive / New Mexico / Flash Flood Warnings in 2019
Flash Flood Warning 17, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Aug 2, 2019, 6:56 PM MDT for Bernalillo County, Torrance County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 2, 2019, 6:56 PM MDT (00:56 UTC)
- Expired
- Aug 2, 2019, 10:00 PM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
Counties Bernalillo County, NM, Torrance County, NM
The radar
The Albuquerque radar (KABX), 62 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 180 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 2995 m above ground
- 0-6 km bulk shear
- 3 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
844
WGUS55 KABQ 030056
FFWABQ
NMC001-057-030400-
/O.NEW.KABQ.FF.W.0017.190803T0056Z-190803T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
656 PM MDT Fri Aug 2 2019
The National Weather Service in Albuquerque has issued a
* Flash Flood Warning for...
Bernalillo County in central New Mexico...
Northwestern Torrance County in central New Mexico...
* Until 1000 PM MDT.
* At 655 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Chilili.
This will impact the Dog Head fire burn scar including but not
limited to La Jara Canyon, La Jara Road, Arroyo De Chilili,
Aceves Road, Arroyo Chinchonte, Manzano Morning and Twin Peaks Drive,
and State Road 337.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Dog Head wild fire
burn area.
&&
LAT...LON 3492 10624 3488 10611 3478 10610 3480 10639
3492 10633
$$
242 follow-up statements
643
WGUS75 KABQ 030148
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
748 PM MDT Fri Aug 2 2019
NMC001-057-030400-
/O.CON.KABQ.FF.W.0017.000000T0000Z-190803T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bernalillo-Torrance-
748 PM MDT Fri Aug 2 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
BERNALILLO AND NORTHWESTERN TORRANCE COUNTIES...
At 747 PM MDT, Doppler radar indicated thunderstorms produced heavy
rain across the warned area. Flash flooding is expected to continue.
Some locations that will experience flooding include...
Chilili.
This will impact the Dog Head fire burn scar including but not
limited to La Jara Canyon, La Jara Road, Arroyo De Chilili,
Aceves Road, Arroyo Chinchonte, Manzano Morning and Twin Peaks Drive,
and State Road 337.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flash flooding.
Runoff from rainfall will cause elevated water levels within
vulnerable drainages in and downstream of the Dog Head wild fire
burn area.
&&
LAT...LON 3492 10624 3488 10611 3478 10610 3480 10639
3492 10633
$$
24456
WGUS75 KABQ 030352
FFSABQ
Flash Flood Statement
National Weather Service Albuquerque NM
952 PM MDT Fri Aug 2 2019
NMC001-057-030400-
/O.EXP.KABQ.FF.W.0017.000000T0000Z-190803T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bernalillo-Torrance-
952 PM MDT Fri Aug 2 2019
...THE FLASH FLOOD WARNING FOR BERNALILLO AND NORTHWESTERN TORRANCE
COUNTIES WILL EXPIRE AT 1000 PM MDT...
Light rain continues to impact the Dog Head burn scar, however the
threat for flash flooding has ended. Please continue to heed any
remaining road closures.
LAT...LON 3492 10624 3488 10611 3478 10610 3480 10639
3492 10633
$$
GuyerWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 6:12 PM MDT, 44 minutes earlier.
Area forecast discussion, Aug 2, 6:12 PM MDT, 44 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 612 PM MDT Fri Aug 2 2019 .UPDATE... The Flash Flood Watch has been cancelled. The main axis of storms with heavy rainfall will focus within central NM this evening as a back door front/boundary moves west into the RGV and interacts with moist outflows approaching from the west. Precip will taper off with pockets of light rain and light showers through the predawn hours. Guyer && .PREV DISCUSSION...534 PM MDT Fri Aug 2 2019... .AVIATION... 00Z TAF CYCLE An active evening is taking shape centered around KABQ as convective outflows merge into the area from the east and west. Models shows an extended period of SHRA/TSRA thru at least 03Z before shifting into more showery and even areas of rain thru late tonight. Any direct hit from a storm will be capable of producing MVFR cigs/vsbys with heavy rain and strong winds. Storm motion will be slow and erratic. Precip will taper off overnight followed by slow clearing through sunrise. Another active day is on tap Saturday within central and western NM. Guyer && .PREV DISCUSSION...358 PM MDT Fri Aug 2 2019... .SYNOPSIS... Today has been more of an active day compared to yesterday across the central and western portions of the state. Showers and thunderstorms are expected to continue into the late evening hours. One main concern heading into the late afternoon and early evening hours is slow moving thunderstorms that will result in locally heavy rainfall and possible flash flooding, especially near the Ute Park burn scar area. Scattered to numerous showers and thunderstorms are expected to continue into the weekend with a slight downtrend across eastern New Mexico by Sunday. Temperatures will be near to below normal for the weekend, with a slight warming trend into mid- week next week. && .DISCUSSION... Increased moisture in central and western portions of the state today have resulted in numerous thunderstorms in the area. As noted by this morning's 12z sounding for the Albuquerque area, PWAT (precipitable water) values have increased to 1.07 inches, but will slowly trend downwards through the weekend. The high will move further westward today, before settling near the New Mexico/Arizona border for the weekend. This will result in slow, erratic storm motions, locally heavy rainfall, and flash flooding possible over recent burn scar areas. Drier air will begin making its way into eastern New Mexico by Sunday and lowering thunderstorm potential along the eastern border. Scattered to numerous thunderstorms will still be possible along and west of the central mountain chain as the moisture gets recycled. By mid-week, the high's position further west over Arizona is not conducive to a traditional monsoonal flow pattern. Although moisture is in place, afternoon showers and thunderstorms will mainly be confined to the higher terrain. Given this scenario, a warming trend should keep temperatures a few degrees above normal across the state. With that said, the GFS is still quite enthusiastic about keeping higher precipitation potential in the forecast. As of right now, the GFS and ECMWF are in agreement for late next week bringing the high back to our east. This could be our next chance for enhanced precipitation potential after this weekend. 31 && .FIRE WEATHER... High pressure aloft over central New Mexico will continue to slowly shift westward through the weekend, likely recentering over eastern Arizona by Monday. This will maintain very weak steering flow area with a subtle shift in storm motions from NW to SE in the coming days. Atmospheric moisture that has gradually increased the past few days will generally peak early this weekend before trending downward early next week. In the near-term, slow-moving or nearly stationary thunderstorms over central, western and northern New Mexico will focus a little farther west on Saturday as a moist, backdoor front gradually shifts south and west. The impacts of drier air wrapping clockwise around the upper high could be felt over central and moreso eastern New Mexico Sunday PM. Vent rates will remain poor/fair in most areas beneath the upper high. Moderate confidence in the extended range forecast showing the upper high shifting back east of the state late next week. KJ && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Aug 2, 3:19 AM MDT, 15 hours 37 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 319 AM MDT Fri Aug 2 2019 NMZ501>540-031100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 319 AM MDT Fri Aug 2 2019 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are expected across the area today, and some will be capable of producing heavy rainfall. Northeast New Mexico will be especially favored for localized heavy rainfall and flash flooding through the evening. Burn areas, such as the Ute Park burn scar, will be the most vulnerable to flash flooding due to slow storm motions. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous showers and storms will favor central and western New Mexico this weekend and through early next week where locally heavy rainfall is possible. Localized areas of flash flooding may occur Saturday and Sunday. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 15
In the hours before
Special weather statement, Aug 2, 3:57 PM MDT, 2 hours 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
357 PM MDT Fri Aug 2 2019
NMZ530-022230-
Union County-
357 PM MDT Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL UNION COUNTY UNTIL
430 PM MDT...
At 356 PM MDT, Doppler radar was tracking a strong thunderstorm over
Clayton, moving southeast at 5 mph.
Wind gusts of 55 mph will be likely with this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be possible with this storm.
Locations impacted include...
Clayton.
&&
LAT...LON 3650 10304 3612 10304 3644 10331 3657 10313
3651 10300
TIME...MOT...LOC 2156Z 323DEG 6KT 3643 10313
GuyerLocal storm report, Aug 2, 3:58 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
358 PM MDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 PM TSTM WND GST 2 ENE CLAYTON 36.46N 103.14W
08/02/2019 M59 MPH UNION NM ASOS
KCAO ASOS.
&&
EVENT NUMBER ABQ201902359
GUYERSpecial weather statement, Aug 2, 4:04 PM MDT, 2 hours 52 minutes before
Special Weather Statement National Weather Service Albuquerque NM 404 PM MDT Fri Aug 2 2019 NMZ523-533-022230- Guadalupe County-Central Highlands- 404 PM MDT Fri Aug 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SAN MIGUEL... SOUTHWESTERN GUADALUPE AND NORTHEASTERN TORRANCE COUNTIES UNTIL 430 PM MDT... At 403 PM MDT, Doppler radar was tracking strong thunderstorms along a line extending from 12 miles southwest of Villanueva to 7 miles south of Vaughn. These storms were nearly stationary. Pea size hail and wind gusts up to 50 mph will be possible with these storms. Heavy rain and frequent and dangerous cloud to ground lightning will be likely with these storms. Locations impacted include... Vaughn and Milagro. This includes the following highways... Interstate 40 between Mile Markers 223 and 242. Highway 285 between Mile Markers 194 and 204 State road 3 between Interstate 40 and Villanueva. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3516 10568 3439 10526 3451 10494 3527 10540 TIME...MOT...LOC 2203Z 273DEG 2KT 3516 10553 3449 10518 Guyer
Special weather statement, Aug 2, 4:49 PM MDT, 2 hours 7 minutes before
Special Weather Statement National Weather Service Albuquerque NM 449 PM MDT Fri Aug 2 2019 NMZ507-519-022315- West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro Area- 449 PM MDT Fri Aug 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CIBOLA...NORTHWESTERN VALENCIA AND BERNALILLO COUNTIES UNTIL 515 PM MDT... At 449 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles east of Mesita, or 19 miles east of Laguna Pueblo. This storm was nearly stationary. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain will also be possible with this storm. Locations impacted include... Tohajiilee. This includes Interstate 40 between Mile Markers 130 and 144. PRECAUTIONARY/PREPAREDNESS ACTIONS... Motorists can expect brief but sudden changes in visibility and ponding of water on highways as storms move through the area. && LAT...LON 3483 10688 3480 10708 3514 10716 3515 10688 TIME...MOT...LOC 2249Z 175DEG 4KT 3501 10703 24
Local storm report, Aug 2, 6:27 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
627 PM MDT FRI AUG 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM TSTM WND GST STANLEY 35.15N 105.98W
08/02/2019 M61 MPH SANTA FE NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201902360
TRMSpecial weather statement, Aug 2, 6:44 PM MDT, 12 minutes before
Special Weather Statement National Weather Service Albuquerque NM 644 PM MDT Fri Aug 2 2019 NMZ519-521-030115- Sandia/Manzano Mountains-Middle Rio Grande Valley/Albuquerque Metro Area- 644 PM MDT Fri Aug 2 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN VALENCIA... BERNALILLO AND WEST CENTRAL TORRANCE COUNTIES UNTIL 715 PM MDT... At 644 PM MDT, Doppler radar was tracking a strong thunderstorm 7 miles southwest of Escabosa, or 19 miles east of Los Lunas, moving southwest at 10 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Heavy rain and frequent and dangerous cloud to ground lightning will also be possible with this storm. Locations impacted include... Meadow Lake and Tajique. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent dangerous cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3497 10638 3482 10626 3464 10647 3486 10666 TIME...MOT...LOC 0044Z 055DEG 9KT 3485 10640 24
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 2, 6:13 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Valencia | 2 hr |
| Aug 2, 6:32 PM MDT | Areal Flood Advisory | ABQ | Catron | 118 min |
| Aug 2, 6:32 PM MDT | Areal Flood Advisory | ABQ | McKinley | 118 min |
| Aug 2, 6:36 PM MDT | Areal Flood Advisory | ABQ | Bernalillo, Sandoval, Santa Fe, Socorro, Torrance, Valencia | 114 min |
| Aug 2, 6:44 PM MDT | Special Weather Statement | ABQ | Valencia | 31 min |
| Aug 3, 3:06 AM MDT | Flash Flood Watch | ABQ | 19 hr | |
| Aug 3, 12:44 PM MDT | Special Weather Statement | ABQ | Curry | 31 min |
| Aug 3, 12:46 PM MDT | Special Weather Statement | ABQ | Los Alamos | 29 min |
| Aug 3, 1:20 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 85 min |
| Aug 3, 1:24 PM MDT | Areal Flood Advisory | ABQ | Curry | 2 hr |
| Aug 3, 1:51 PM MDT | Special Weather Statement | ABQ | Roosevelt | 24 min |
| Aug 3, 1:58 PM MDT | Severe Thunderstorm Warning | ABQ | Roosevelt | 14 min |
| Aug 3, 2:30 PM MDT | Areal Flood Advisory | ABQ | McKinley | 2 hr |
| Aug 3, 2:41 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Aug 3, 3:35 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 115 min |
| Aug 3, 3:42 PM MDT | Areal Flood Advisory | ABQ | San Miguel | 2 hr |
| Aug 3, 3:47 PM MDT | Areal Flood Advisory | ABQ | Cibola | 118 min |
| Aug 3, 3:58 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Aug 3, 4:34 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 116 min |
| Aug 3, 4:36 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 114 min |
| Aug 3, 4:41 PM MDT | Special Weather Statement | ABQ | Bernalillo | 34 min |
| Aug 3, 4:46 PM MDT | Special Weather Statement | ABQ | Guadalupe | 29 min |
| Aug 3, 5:26 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 2 hr |
| Aug 3, 5:31 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 119 min |
| Aug 3, 5:34 PM MDT | Areal Flood Advisory | ABQ | McKinley, Sandoval | 116 min |
| Aug 3, 5:58 PM MDT | Areal Flood Advisory | ABQ | Guadalupe, Torrance | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.